Neuropathy | Last Active: Feb 23, 2019 | Replies (17)
Comment receiving replies
My peripheral neuropathy was 'profound' by the time it was diagnosed. Two of the three major nerves in my legs were non-responsive on the EMG test by 2010.
Obviously this didn't just develop overnight. But I had so many health issues in the 8 years leading up to this diagnosis in 2010, that I actually MISSED the symptoms as they developed.
I thought I was just having my usual aches and pains, and the fact that it got harder and harder for me to go for walks, that I kept stumbling and falling, and even fell backwards out of the shower TWICE, I put all of that down to poor physical condition. I even fell backwards out of the shower at the gym TWICE. it turns out that was because I didn't have balance from my legs, and when I put my head under the shower to rinse my hair, I just fell backwards. I was lucky not to get hurt.
I had to give up my aerobics class because I couldn't balance and couldn't keep up. I moved to water aerobics because I could manage to move in the water.
So, my 2010 my PN was as bad as it ever got. However, I proceeded to develop Small Fiber Neuropathy in my total body, as well as some neuropathies in my Gastrointestinal System. Both since 2010.
I've had every single test known to medical science, including genetic testing for every known cause of PN. Nothing shows up at all.
However, by 2012 I was diagnosed with an Immune Disorder, Primary Immune Deficiency Disease. My Immune System does not make enough of the antibodies G and M, so I was getting sick all the time.
I now have IVIG every 4 weeks (since 2013, and will have IVIG for life). So now I don't get sick, at least! But my Duke Medical Center Immunologist believes that my neuropathy is caused by attacks on my nerves, mounted by my Immune System. She believes the mechanism of attack is cytokines.
I take 4200 mg Gabapentin, Low Dose Naltrexone, and Wellbutrin for pain. When it is really bad I take 4 mg Medrol (methylprednisolone) which is a steroidal anti-inflammatory. I use Medrol very sparingly because it has so many long term side effects, if taken regularly at higher doses.
I wear leg braces (corrects for foot drop and stabilize my legs a bit) and walk with a walker to give me balance and support.